Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 1998, 7:59 PM CDT for Washington County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 7:59 PM CDT (00:59 UTC)
- Expired
- Apr 6, 1998, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Washington County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:06 PM CDT | Hail 1 | Greenleaf, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 6, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
660
WUUS1 KTOP 070100 RRA
SVRTOP
KSC201-070130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT MON APR 6 1998
* SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 830 PM CDT
* SOME LOCATIONS AFFECTED
GREENLEAF
BARNES
WASHINGTON
* AT 756 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF MARYSVILLE...OR OVER
BARNES...MOVING NORTH AT 15 MILES PER HOUR.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:08 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Apr 6, 3:08 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 308 PM CDT MON APR 6 1998 ...MAIN FORECAST CHALLENGES INCLUDE POSSIBLE SEVERE THUNDERSTORMS TONIGHT...THEN TEMPERATURES/RAIN CHANCES THEREAFTER... 18Z SFC ANALYSIS SHOWED LOW PRESSURE DEEPENING OVER NERN TX PNHNDL WITH WARM FNT XTNDG NEWRD FM LOW ACRS NCENT KS INTO WCENT IA. STG TSTMS HAVE DEVELOPED TO THE N OF WMFNT ACRS ERN NEB AND WRN IA IN ZONE OF STEEP MID LVL LAPSE RATES AND STG WAA/LIFT OVR FNT. WATER VAPOR SATL LOOP SHOWS STG VORT MX OVR ERN NM ALONG TX PNHNDL BORDER PIVOTING NEWRD WITH TROF TAKING ON A NEG TILT PAST FEW HOURS. ANOTHER FAST MOVING VORT MX DIGGING RAPIDLY DOWN BACK SIDE OF TROF ACRS CNTRL CA COAST. IN SHORT TERM...EXPECT TSTMS TO RAPIDLY DEVELOP LATE AFTN/ERLY EVE NR WRMFNT...AND ACRS WRN OK IN REGION OF MID LVL CAA ALG DRY LN. TSTMS TO THEN MOV NEWRD TON AFFECTING ALL OF CWA. WL ADD PSBL SVR IN ZNS AS INSTABILITY AND SHEAR PARAMETERS ASSOCIATED WITH NEG TILT H5 TROF SHOULD BE FAVORABLE TO AT LEAST GET SOME HAIL WITH BEST CHCS FOR SVR NCENT KS VCNTY WRMFNT AND ALONG AXIS OF SFC PRES FALLS AS TX PNHNDL LOW MOVS NEWRD ALG FNT TON. FAVOR COMP BETWEEN AVN AND ETA SOLUTIONS AS ETA MAY BE TOO FAST IN MOVING OUT SFC/H85 LO BY 36/48 HRS GIVEN STG H5 VORT MX OVR CNTRL CA THAT MAY TEND TO DEVELOP CLOSED H5 LO FURTHER W OF ETA FCSTS. IN ANY EVENT...AS LEAD VORT MX ROTATES THRU CWA TON...DRY SLOT SHOULD REACH INTO SRN 1/2 CWA BY 12Z TUE WITH BETTER CHANCES TO SEE CLOUDS/LGT PCPN CLOSER TO NEBRASKA BORDER. SYSTEM TO SLOWLY MOV EWRD AND PUT FA IN COLDER/CLOUDIER REGIME BY WED AS NLY H85 WINDS BRING CAA TO AREA. WL GO WITH CHC CAT POPS TUE NR NEBRASKA BORDER...THEN SPREAD CHC CAT POPS OVR REMAINDER OF CWA BY WED. WL HOLD OFF ON ANY FLOOD/FLASH FLOOD WATCH ACRS NRN 1/2 CWA FOR NOW WITH 3 HRLY GUID VALUES RUNNING AOA 1" MOST COUNTIES. TSTMS TONIGHT SHOULD MOV FAST ENOUGH TO GIVE MOST AREAS LESS THAN AN INCH OF PCPN WITH NCENT KS POSSIBLY SEEING A LITTLE MORE DUE TO PROXIMITY TO SFC WRMFNT. .TOP...NONE. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Apr 6, 7:32 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 28 min |
| Apr 6, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 31 min |
| Apr 6, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.